Oklahoma, 2017

Damaging Wind in Oklahoma, February 28, 2017

February 28, 2017 · NWS OUN · 1 event in 1 county or zone

Storms formed out ahead of a cold front surging southeast across Oklahoma late on the 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms formed out ahead of a cold front surging southeast across Oklahoma late on the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 28, 11:38 PM CST, 2 minutes earlier.

Area forecast discussion, Feb 28, 11:38 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1138 PM CST Tue Feb 28 2017

.DISCUSSION...
The 06Z aviation discussion follows....

&&

.AVIATION...
The cold front continues to sweep quickly southeast across
Oklahoma and into north Texas, while a dryline also advances east,
though not quite as fast. The cold front will have passed through
all our TAF sites by about 0900Z. Strong thunderstorms will occur
through about 0800Z over parts of south-central and southeast
Oklahoma, but should be well east/southeast of our TAF sites.
Brisk north to northwest winds will follow the cold front. A few
hours of strong winds will immediately follow the front, then a
few hours of a minor lull, then another increase in speeds by mid-
morning Wednesday as vertical mixing increases. Toward sunset,
winds will decrease rapidly, and most sites will become light and
variable by midnight tomorrow night.

CmS
&&

.PREV DISCUSSION... /issued 806 PM CST Tue Feb 28 2017/

UPDATE...
Expanded low chances for storms a bit farther west tonight, to a
Ponca City to Waurika line and points eastward. Adjusted hourly
surface elements tonight. Allowed the Wind Advisory to expire.

DISCUSSION...
A few severe thunderstorms may form and impact locations east of
a Ponca City to Waurika line between 9 pm and 3 am tonight.

Not confidence that storms will form at all in the Norman forecast
area tonight due to the strength of the low level cap. However,
based on latest HRRR model forecasts and the 18 UTC NAM12 and GFS
model runs, confidence is slowly growing that a few severe
thunderstorms may form and rapidly move east, mainly across the
eastern half of Oklahoma, tonight. The latest SPC Day 1 shifted
risk areas westward based on this guidance. Only kept rain
chances in the 20-30% range due to low confidence of occurrence.

If storms were to develop, very strong shear (0-1 km bulk shear
around 30 kt and 0-6 km bulk shear 70-80 kt based on nearby RAP13
soundings) would support a few supercells that would move quickly east
or northeast around 45 kt. First development could happen near
the line mentioned above (Ponca City to Waurika). With steep mid
level lapse rates (8-8.5C/km) and wet bulb zero heights around
9000 ft AGL, large hail would be the main concern, which could be
very large, near or larger than golf ball size. Damaging winds
would be possible if storms were to organize into a cluster or
line, but this seems very doubtful as the stronger linear forcing
should stay well north and east of Oklahoma. Even the tornado
threat would not be zero due to strong low level shear and low
LCLs due to abundant low level moisture.

Again, not sure if storms will form at all, but if they do, they
would have the potential to quickly become severe based on the
nearby environment.

The Red Flag Warning still remains in effect through 9 pm which
seems reasonable due to breezy and dry conditions in parts of
western Oklahoma and far western north Texas. Increasing humidity
values should allow this product to expire at 9 pm.

The Wind Advisory was allowed to expire at 7 pm as surface wind
gusts should remain generally below 40 mph away from any possible
storms tonight.

The cold front will continue to move south tonight, bringing
cooler and drier air along with breezy conditions.

Products will be updated shortly.

MBS

PREV DISCUSSION... /issued 610 PM CST Tue Feb 28 2017/

DISCUSSION...
The 00Z aviation discussion follows....

AVIATION...
A deep surface low near KGAG will continue to move east overnight,
dragging a cold front across Oklahoma and north Texas. Winds will
shift from south to southwest at most sites about two hours before
the front arrives, then to west, and finally northwest with the
passage of the front. It appears that any showers or thunderstorms
that occur with the front will be east of I-35, and will probably
not affect any of our TAF sites. Winds will increase for a few
hours behind the front, then subside until mid-morning Wednesday.
As daytime mixing gets going around 1500Z, winds will increase
again (from the north to northwest). Clouds should be above 12,000
ft, and no significant visibility restrictions are anticipated
through the period.

CmS

PREV DISCUSSION... /issued 237 PM CST Tue Feb 28 2017/

DISCUSSION...
Broken to overcast mid to high clouds have limited mixing for
most locations except for western Oklahoma and adjacent parts of
western north Texas. This has resulted in slightly more backed
surface winds, higher relative humidity, and cooler temperatures.
Therefore, opted to trim back part of the Red Flag Warning.

For this evening into tonight, a cold front will pass by from
northwest to southeast across the area. A tight pressure gradient
will result in gusty northwest winds for 3-4 hours immediately
behind the cold front. Some isolated storms will remain possible
in the moist sector, primarily across southeast Oklahoma. The HRRR
and HRRRX still indicate isolated thunderstorms will be possible
across southeast Oklahoma; however, greater coverage is expected
to be the east.

Northerly winds will remain breezy on Wednesday, which will
result in elevated fire weather conditions. Temperatures will be
cooler, more seasonable for late February.

By Thursday morning, the surface ridge is progged to be centered
across the Southern Plains. Consequently, many locations are
expected to be near or below freezing.

As the ridge shifts eastward, southerly winds will return across
the area late Thursday into Friday. This will commence a steady
warm-up into next weekend. Southerly winds could become quite
gusty by Saturday and Sunday. Also on Sunday, unseasonably warm
weather is expected to return across the area. Both the 28/12Z
ECMWF and GFS indicate 850 mb temperatures near 19C across western
Oklahoma.

A cold front is expected to pass by Monday, though there is some
uncertainty on the timing of the front. There will be a chance of
showers/storms as the front passes by. Cooler weather is expected
behind the front on Tuesday.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  41  58  31  62 /  10   0   0   0
Hobart OK         38  59  29  62 /   0   0   0   0
Wichita Falls TX  43  61  32  63 /  10   0   0   0
Gage OK           32  55  24  62 /  10   0   0   0
Ponca City OK     37  56  27  61 /  20   0   0   0
Durant OK         47  63  36  63 /  30  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

17/23/23
Hazardous weather outlook, Feb 28, 8:46 PM CST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
846 PM CST Tue Feb 28 2017

OKZ004>048-050>052-TXZ083>090-020300-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
846 PM CST Tue Feb 28 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Tonight...

.Thunderstorms...
Isolated thunderstorms will be possible east of I-35 mainly
between before 3 am tonight. A few severe storms could develop.
The risk for severe thunderstorms will be east of a Stillwater to
Ardmore, Oklahoma line. Large hail up to golf ball size and
damaging wind gusts up to 70 mph would be the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Fire Weather...
Elevated fire weather conditions are expected Wednesday and
Thursday afternoon across western Oklahoma and western north
Texas due to dry and windy conditions.

Critical fire weather conditions are possible Friday across mainly
northwestern Oklahoma due to warm, dry, and windy conditions.

Elevated to critical fire weather conditions may be possible
Saturday through Monday as well.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale/30/MBS

In the hours before

Special weather statement, Feb 28, 10:52 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1052 PM CST TUE FEB 28 2017

OKZ031-032-042-010515-
Pontotoc OK-Hughes OK-Seminole OK-
1052 PM CST TUE FEB 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR northern Pontotoc...southwestern
Hughes and southeastern Seminole Counties Until 1115 PM CST...

AT 1048 PM CST, a strong thunderstorm was located near Ada, moving
east-northeast at 55 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3472 9679 3481 9683 3504 9631 3480 9620
TIME...MOT...LOC 0448Z 249DEG 48KT 3479 9672

..speg.
Special weather statement, Feb 28, 11:13 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1113 PM CST TUE FEB 28 2017

OKZ031-032-042-010545-
Pontotoc OK-Hughes OK-Seminole OK-
1113 PM CST TUE FEB 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Pontotoc...central
Hughes and southeastern Seminole Counties Until 1145 PM CST...

AT 1111 PM CST, strong thunderstorms were along a line extending
from 6 miles east of Calvin to near Allen, moving east-northeast at
60 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3512 9601 3511 9604 3509 9606 3506 9607
      3505 9609 3494 9609 3477 9655 3494 9655
      3513 9602 3513 9601
TIME...MOT...LOC 0511Z 247DEG 51KT 3500 9615 3489 9641

..speg.
Special weather statement, Feb 28, 11:21 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1121 PM CST TUE FEB 28 2017

OKZ041-042-047-010545-
Johnston OK-Pontotoc OK-Murray OK-
1121 PM CST TUE FEB 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR north central Johnston...
southwestern Pontotoc and northeastern Murray Counties Until 1145 PM
CST...

AT 1118 PM CST, a strong thunderstorm was located near Hickory,
moving east at 25 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3449 9698 3461 9701 3474 9656 3450 9651
      3448 9652
TIME...MOT...LOC 0518Z 260DEG 22KT 3457 9688

..speg.
Special weather statement, Feb 28, 11:22 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1122 PM CST TUE FEB 28 2017

OKZ041-046-047-010545-
Carter OK-Johnston OK-Murray OK-
1122 PM CST TUE FEB 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR east central Carter...
northwestern Johnston and southeastern Murray Counties Until 1145 PM
CST...

AT 1118 PM CST, a strong thunderstorm was located 4 miles west of
Springer, moving east-northeast at 60 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3425 9731 3436 9732 3452 9683 3451 9683
      3450 9680 3430 9670
TIME...MOT...LOC 0518Z 253DEG 50KT 3432 9722

..speg.

The radar

The Norman radar (KTLX), 114 km away, was scanning. The volume nearest the first event began at 05:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hughes

When
February 28, 11:40 PM CST
Where
Hughes County, 5.84 mi ESE of Gerty
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.820, -96.190

Nickel hail was reported as well. No damage reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680549.